Kansas, 2007

Flash Flooding and Hail in Kansas, June 1, 2007

June 1, 2007 · NWS ICT · 20 events in 8 counties and zones

A strong upper level disturbance approaching from the northwest spawned a powerful squall line during the very early morning hours of June 1st. The squall line moved east to southeast across portions of south-central and southeast Kansas, producing high winds and flooding rains in its path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong upper level disturbance approaching from the northwest spawned a powerful squall line during the very early morning hours of June 1st. The squall line moved east to southeast across portions of south-central and southeast Kansas, producing high winds and flooding rains in its path. Portions of Sumner and Cowley Counties were hit particularly hard with 70 to 80 winds, which inflicted pockets of substantial property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 11:45 PM CST, 22 minutes earlier.

Area forecast discussion, May 31, 11:45 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1245 AM CDT FRI JUN 1 2007

.AVIATION...
06Z TAFS...MAIN CONCERN FOR THIS FORECAST IS THUNDERSTORM CHANCES.
FOR THE OVERNIGHT HOURS...THE SQUALL LINE WILL CONTINUE TO MOVE
THROUGH SOUTH CENTRAL AND SOUTHEAST KANSAS...WITH WIND GUSTS TO 50
MPH AND SMALL HAIL POSSIBLE. THERE IS ANOTHER CHANCE FOR
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING ALONG AND AHEAD OF THE
COLD FRONT...ESPECIALLY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. WITH
TIMING UNCERTAIN AT THIS TIME...WENT WITH VICINITY THUNDER FOR
KCNU ONLY.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 830 PM CDT THU MAY 31 2007/

MESO UPDATE...
CURRENT MCS CLUSTER AFFECTING RUSSELL...BARTON...ELLIS...RUSH
COUNTIES APPEARS TO BE OCCURRING ALONG A W TO E OUTFLOW BOUNDARY
THAT EXTENDS FROM WEST CENTRAL THRU CENTRAL KS. 30-35 KT SOUTHERLY
LOW-LEVEL JET WILL CONTINUE TO TRANSPORT INCREASINGLY UNSTABLE
AIRMASS WITH MLCAPES TO 2000 J/KG INTO CENTRAL AND WESTERN PART OF
SOUTH CENTRAL KS OVER THE NEXT SEVERAL HOURS...ALONG WITH
INCREASED WIND CONVERGENCE INTO THE OUTFLOW BOUNDARY. CORFIDI VECTORS
SUGGEST EAST-SOUTHEASTWARD PROPAGATION WITH THIS CLUSTER POSSIBLY
REACHING I-135 BY 04 OR 05Z. INCREASING LOW LEVEL HELICITY AND
0-1KM SHEAR ALONG WITH STRONG DEEP LAYER SHEAR ON HAVILAND...LAPS
RUC40 SOUNDINGS SUGGESTS SUPERCELL STRUCTURES CONTINUE LIKELY WITH
LARGE HAIL AND A TORNADO OR TWO POSSIBLE MAINLY WEST OF I-135.
DAMAGING WIND THREAT A BIT ENHANCED THIS EVE WITH 0-3KM SHEAR
VECTORS OF 30-35 KT.

JMC

PREV DISCUSSION... /ISSUED 616 PM CDT THU MAY 31 2007/

UPDATE FOR AVIATION SECTION...

AVIATION... 00Z TAFS RSL/SLN/HUT/ICT/CNU
WIDELY SCATTERED TS LIKELY WEST OF INTERSTATE 135 THIS EVENING AS
850 LOW-LEVEL JET INCREASES WATER VAPOR TRANSPORT INTO THE AREA.
STRONGEST LIFT PROGGED 05Z THRU 12Z IN CENTRAL KS PER GFS /NAM-
WRF. SO ORGANIZED CONVECTION POSSIBLE IN THAT TIME WINDOW. WILL
THEREFORE CARRY TEMPO TS GROUPS AT RSL/SLN/HUT 05Z-10Z.
UNCERTAINTIES EXIST REGARDING CONVECTIVE CLOUD DEBRIS AND IMPACT
ON HEATING FRIDAY...SO WILL ONLY CARRY VCTS OR VCSH AT TAF SITES
BEYOND 12Z FRIDAY DESPITE COLD FRONT IN AREA.

JMC

PREV DISCUSSION... /ISSUED 327 PM CDT THU MAY 31 2007/

DISCUSSION...
FORECAST CHALLENGES/CONCERNS FOCUS ON SEVERE THUNDERSTORM/HEAVY
RAIN/FLOODING POTENTIAL TONIGHT THROUGH FRIDAY.

RATHER COMPLEX SCENARIO EXPECTED TO UNFOLD TONIGHT.
CURRENTLY...SHOWERS/THUNDERSTORMS ARE BREAKING OUT ACROSS
WEST/NORTHWEST/NORTHERN KANSAS AND SOUTHERN NEBRASKA IN ZONE OF
850-700MB WARM/MOIST ADVECTION AHEAD OF SHORTWAVE ENERGY ROTATING
SOUTHEAST OUT OF THE NORTHERN/CENTRAL ROCKIES. ANTICIPATE THIS
ACTIVITY TO CONTINUE TO MOVE/DEVELOP EAST/SOUTHEAST THROUGH THE
EVENING HOURS...WITH MORE DEVELOPMENT POSSIBLE FARTHER SOUTHWEST
OVER WESTERN/SOUTHWEST KANSAS...AS SHORTWAVE ENERGY AND COLD FRONT
ENCROACH FROM THE NORTHWEST. LOW-LEVEL MOISTURE CONTINUES TO SURGE
NORTHWARD INTO SOUTHERN AND WESTERN KANSAS PER SATELLITE IMAGERY AND
SHORT-TERM MODEL GUIDANCE.

ANTICIPATING A RATHER ACTIVE NIGHT...WITH ONE OR MORE THUNDERSTORM
COMPLEXES PROGRESSING ACROSS KANSAS...AIDED BY STRONG LOW-LEVEL
MOISTURE TRANSPORT AHEAD OF SHORTWAVE ENERGY. THINKING CURRENT
ACTIVITY OVER NORTHWEST/NORTHERN KANSAS MAY AFFECT PORTIONS OF
CENTRAL KANSAS BY THIS EVENING...WITH MORE ACTIVITY POSSIBLY
MOVING/DEVELOPING INTO SOUTH-CENTRAL KANSAS LATER TONIGHT. GIVEN
FAIRLY SATURATED GROUNDS OVER MAINLY CENTRAL KANSAS...DECIDED TO GO
WITH A FLASH FLOOD WATCH 7PM THIS EVENING THROUGH 1PM FRIDAY FOR
RENO...HARVEY AND MARION COUNTIES ON NORTHWESTWARD. CONDITIONS ALSO
LOOK FAVORABLE FOR STRONG/SEVERE STORMS...ESPECIALLY BEFORE MIDNIGHT
GENERALLY WEST OF THE TURNPIKE...GIVEN AMPLE DEEP LAYER SHEAR AND
INCREASING INSTABILITY. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. IN FACT...GIVEN PERPENDICULAR ORIENTATION OF 700-500MB WINDS
AND DECENT 0-3KM SHEAR...THINKING ONE OR MORE FORWARD PROPAGATING
COMPLEXES WILL BE POSSIBLE...ENHANCING DAMAGING WIND POTENTIAL.

STILL SOME UNCERTAINTY ON TIMING...LOCATION AND AREAL COVERAGE OF
ANY THUNDERSTORM COMPLEX(ES). ADDITIONALLY...STORMS SHOULD BE FAIRLY
PROGRESSIVE (ESPECIALLY BEFORE MIDNIGHT) WHICH MAY TEND TO DECREASE
WIDESPREAD VERY HEAVY RAINFALL AMOUNTS. HOWEVER...FELT IT PRUDENT TO
ISSUE THE WATCH GIVEN 3 HR FLASH FLOOD GUIDANCE OF ONLY 1.5 INCHES
ACROSS CENTRAL KS.

THUNDERSTORM POTENTIAL WILL CONTINUE ON FRIDAY...WITH BOUNDARY
SLOWING DOWN SOMEWHERE OVER THE TURNPIKE/FLINT HILLS. DECIDED
AGAINST EXTENDING THE FLASH FLOOD WATCH PAST 1 PM GIVEN THUNDERSTORM
COVERAGE UNCERTAINTY...BUT CONTINUED HIGH PRECIPITABLE WATER VALUES
WILL CONTINUE HEAVY RAIN THREAT. STRONG/SEVERE THUNDERSTORMS APPEAR
POSSIBLE GENERALLY ALONG/SOUTHEAST OF THE TURNPIKE AHEAD OF THE
FRONT...ESPECIALLY IF SUFFICIENT DESTABILIZATION OCCURS.

LINGERING FRONTAL BOUNDARY...ALONG WITH SUBTLE SHORTWAVE ENERGY
CONTINUING TO ROTATE SOUTHEASTWARD ON SOUTHERN PERIPHERY OF UPPER
MIDWEST LOW SHOULD RESULT IN CONTINUED CHANCES FOR THUNDERSTORMS
ACROSS MAINLY SOUTH-CENTRAL AND SOUTHEAST KS FRIDAY NIGHT THROUGH
SATURDAY NIGHT. GIVEN THE FRONTAL BOUNDARY SLOWING DOWN OR MAYBE
EVEN STALLING ALONG THE OKLAHOMA BORDER...COULD BE LOOKING AT
CONTINUED HEAVY RAIN POTENTIAL...ESPECIALLY ACROSS SOUTHEAST KANSAS
ON FRIDAY NIGHT/EARLY SATURDAY.

THINGS SHOULD DRY OUT BY SUNDAY...AS NORTHWEST FLOW ALOFT DEVELOPS
OVER THE CENTRAL CONUS AND SURFACE HIGH PRESSURE APPROACHES FROM THE
NORTHWEST. MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT IN
BREAKING DOWN WESTERN CONUS RIDGE IN RESPONSE TO SHORTWAVE ENERGY
COMING ONSHORE. STILL QUITE A BIT OF SPREAD BETWEEN VARIOUS MODELS
AND GFS ENSEMBLES...BUT CONSENSUS IS FOR ABOVE NORMAL TEMPERATURES
AND BREEZY CONDITIONS BY WEDNESDAY...WITH THUNDERSTORM CHANCES
POSSIBLY INCREASING WITH THE POTENTIAL FOR A COLD FRONT TO APPROACH
FROM THE NORTHWEST.

KLEINSASSER

AVIATION...
COMPOSED FOR THE 18Z TAFS AT 1128 AM CDT...NOT A LOT OF TAF
CONCERNS FOR THE FIRST 6 HOURS AS WARM AIR IN THE MID LAYERS
KEEPING THINGS CAPPED. MAIN CONCERN WILL BE CONVECTIVE COMPLEX
AFTER 06Z/FRI ACROSS CEN KS NEAR KRSL AND KHUT AND POSSIBLY KICT.
WOULD PREFER TO GO WITH VCTS AFTER 06Z IN CEN KS UNTIL WE SEE
WHERE THIS COMPLEX WILL TRACK. CERTAINLY COULD SEE SOME +TSRA AND
VARIABLE WINDS GUSTING TO 35 TO 45 KNOTS.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  81  61  83 /  50  20  20  10
HUTCHINSON      59  82  60  82 /  30  10  10  10
NEWTON          60  81  60  82 /  40  20  10  10
ELDORADO        62  80  60  82 /  50  20  20  10
WINFIELD-KWLD   63  81  61  83 /  50  30  20  10
RUSSELL         55  81  59  82 /  20  10  10  10
GREAT BEND      56  81  60  83 /  20  10  10  10
SALINA          57  81  59  82 /  30  10  10  10
MCPHERSON       59  81  60  82 /  30  10  10  10
COFFEYVILLE     63  80  61  82 /  50  40  20  10
CHANUTE         63  80  61  81 /  50  30  20  10
IOLA            63  80  61  81 /  50  30  20  10
PARSONS-KPPF    63  80  61  81 /  50  40  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KSZ032-033-047>052-
067-068.

&&
Hazardous weather outlook, May 31, 3:26 PM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT THU MAY 31 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
426 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ONE OR MORE CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO MOVE OR DEVELOP INTO PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS THIS EVENING AND TONIGHT. SOME OF THE STORMS MAY
BE SEVERE...PRODUCING DAMAGING WIND GUSTS OF 60 TO 80 MPH...AND
HAIL UP TO THE SIZE OF HALF DOLLARS. ADDITIONALLY...AREAS OF
HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY LEAD TO MORE FLOODING
CONCERNS. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR MORE
DETAILS ON THE FLOODING POTENTIAL.

THE SEVERE THUNDERSTORM THREAT SHOULD STAY CONFINED TO AREAS
GENERALLY ALONG AND WEST OF THE KANSAS TURNPIKE MAINLY BEFORE 1
AM. THE THREAT FOR HEAVY RAINFALL COULD CONTINUE ALL NIGHT...AND
MAY REACH INTO PORTIONS OF SOUTHEAST KANSAS. ADDITIONALLY...A FEW
STRONG STORMS CAPABLE OF SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE INTO SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONTINUED STRONG STORMS WITH THE POTENTIAL FOR SMALL HAIL...GUSTY
WINDS...HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE ON
FRIDAY...AS A COLD FRONT SLOWLY PROGRESSES ACROSS THE AREA. REFER
TO THE LATEST FLASH FLOOD WATCH FOR MORE DETAILS ON THE FLOODING
POTENTIAL.

THUNDERSTORM CHANCES MAY CONTINUE FOR FRIDAY NIGHT THROUGH
SATURDAY NIGHT ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS. THE THREAT FOR A FEW STRONG STORMS ALONG WITH HEAVY RAIN
AND LOCALIZED FLOODING MAY CONTINUE...ESPECIALLY ON FRIDAY NIGHT
AND EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT
FOR AREAS MAINLY ALONG AND WEST OF THE KANSAS TURNPIKE.
ADDITIONALLY...REPORTS OF HEAVY RAINFALL AMOUNTS AND FLOODING
WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

REC/BDK/ADK

In the hours before

Special weather statement, May 31, 10:57 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1157 PM CDT THU MAY 31 2007

KSZ067-010600-
RENO-
1157 PM CDT THU MAY 31 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN RENO COUNTY...

AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SYLVIA...OR 29 MILES NORTHEAST OF PRATT...
AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

HOWERTON
Special weather statement, May 31, 11:00 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1200 AM CDT FRI JUN 1 2007

KSZ069-070-010600-
BUTLER-GREENWOOD-
1200 AM CDT FRI JUN 1 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND GREENWOOD COUNTIES...

AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CASSODAY TO
TOWANDA...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

HOWERTON
Special weather statement, May 31, 11:07 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1207 AM CDT FRI JUN 1 2007

KSZ093>095-098-099-010600-
CHAUTAUQUA-COWLEY-ELK-MONTGOMERY-WILSON-
1207 AM CDT FRI JUN 1 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...COWLEY...ELK...MONTGOMERY AND WILSON
COUNTIES...

AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LONGTON...OR 17 MILES NORTH OF SEDAN...AND
MOVING NORTHEAST AT 20 MPH.

OTHER SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ACROSS EASTERN
COWLEY COUNTY...ELK COUNTY...AND CHAUTAUQUA COUNTIES.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Local storm report, May 31, 11:10 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1210 AM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     EL DORADO               37.82N 96.86W
05/31/2007                   BUTLER             KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS A TREE DOWN IN NORTH CENTRAL EL
            DORADO AND 55 MPH WINDS.

&&

SCHRECK
Local storm report, May 31, 11:49 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND GST     COTTONWOOD FALLS        38.37N 96.54W
06/01/2007  E60 MPH          CHASE              KS   LAW ENFORCEMENT

            LAW ENFORCEMENT ALSO REPORTED 60 MPH WINDS AT MATFIELD
            GREEN.

&&

CDJ
Local storm report, May 31, 11:54 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1254 AM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     TSTM WND GST     5 WNW UDALL             37.40N 97.20W
06/01/2007  E60 MPH          SUMNER             KS   TRAINED SPOTTER

&&

MJR

The radar

The Vance AFB radar (KVNX), 46 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Harper

When
June 1, 12:07 AM CST
Where
Harper County, Anthony
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.150, -98.030

Several tree limbs were downed.

Thunderstorm Wind, Sumner

When
June 1, 12:24 AM CST
Where
Sumner County, 2.98 mi NNE of Doster Station
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.110, -97.700

Hail, Sumner

When
June 1, 12:30 AM CST
Where
Sumner County, 0.69 mi S of Geuda Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.110, -97.150

Thunderstorm Wind, Cowley

When
June 1, 12:38 AM CST
Where
Cowley County, 1.79 mi ESE of Rainbow Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.160, -97.100

Hail, Cowley

When
June 1, 12:38 AM CST
Where
Cowley County, 1.79 mi ESE of Rainbow Bend
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.160, -97.100

Thunderstorm Wind, Sumner

When
June 1, 12:45 AM CST
Where
Sumner County, 0.69 mi S of Oxford
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.270, -97.170

Thunderstorm Wind, Sumner

When
June 1, 1:00 AM CST
Where
Sumner County, 1.77 mi NE of Hunnewell
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.020, -97.400

Thunderstorm Wind, Sumner

When
June 1, 1:02 AM CST
Where
Sumner County, 0.69 mi S of Geuda Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$175,000
Reported by
Trained Spotter
Coordinates
37.110, -97.150

Straight line winds caused extensive damage across the Geuda Springs area. Numerous trees and power poles/lines were downed. Several buildings and residences received major damage. The strong winds ripped off the roof of an old school gymnasium.

Thunderstorm Wind, Cowley

When
June 1, 1:09 AM CST to 1:20 AM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
60 kt (69 mph) estimated gust
Property damage
$1.5 million
Reported by
Law Enforcement
Coordinates
37.070, -97.040

Straight line winds produced widespread damage across the Arkansas City area. The strong winds downed numerous trees and power lines/poles, inflicted roof damage to several homes and businesses, and blew over a few semi trailers. Several grave stones at the local cemetary were damaged, and 69 power poles and 24 transformers were damaged or destroyed across the Arkansas City area.|

Thunderstorm Wind, Cowley

When
June 1, 1:18 AM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
37.160, -97.030

Winds were measured by the Strother Field ASOS.

Thunderstorm Wind, Cowley

When
June 1, 1:27 AM CST
Where
Cowley County, 1.3 mi ESE of Cameron City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.070, -96.860

Thunderstorm Wind, Cowley

When
June 1, 1:35 AM CST
Where
Cowley County, 4.38 mi WSW of Dexter
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.156, -96.793

Two trees were uprooted, and a machine shed sustained rather substantial damage.

Thunderstorm Wind, Elk

When
June 1, 1:42 AM CST
Where
Elk County, 0.55 mi E of Howard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.470, -96.260

Thunderstorm Wind, Chautauqua

When
June 1, 2:03 AM CST
Where
Chautauqua County, Sedan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.130, -96.180

Thunderstorm Wind, Elk

When
June 1, 2:08 AM CST
Where
Elk County, 2.15 mi NNE of Howard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.500, -96.260

Flash Flood, Elk

When
June 1, 2:08 AM CST to 8:30 PM CST
Where
Elk County, Howard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.470, -96.270

Numerous thunderstorms moved across Elk County during the predawn hours of June 1st, dumping widespread 3 to 4 inch rainfall amounts across primarily the northwest half of the county. Several roads were flooded and impassable northwest of Howard.

Thunderstorm Wind, Elk

When
June 1, 2:25 AM CST
Where
Elk County, Longton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.380, -96.080

Thunderstorm Wind, Montgomery

When
June 1, 2:41 AM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.230, -95.710

Thunderstorm Wind, Labette

When
June 1, 3:07 AM CST
Where
Labette County, 1.3 mi ENE of Mound Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.210, -95.400

Flash Flood, Woodson

When
June 1, 3:30 AM CST to 6:30 AM CST
Where
Woodson County, 3.39 mi WNW of Yates Center to 3.26 mi WSW of Yates Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.902, -95.786

Numerous thunderstorms moved across Woodson County during the predawn hours of June 1st, dumping widespread 3 to 5 inch rainfall amounts across primarily the northwest half of the county. Water was reported over Highway 54 west of Yates Center. Storm-total rainfall at Toronto measured 5.28 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33856, 33857, 33852, 33859, 34019, 33860, 33861, 33862, 33854, 33863, 33864, 33866, 33867, 33868, 33869, 38337, 33871, 33872, 33873, 38338.